MAUDE Adverse Event Report: ABBOTT MEDICAL MASTERS SERIES HEART VALSALVA AORTIC VALVES GRAFT; HEART-VALVE, MECHANICAL

ABBOTT MEDICAL MASTERS SERIES HEART VALSALVA AORTIC VALVES GRAFT; HEART-VALVE, MECHANICAL
Model Number 21VAVGJ-515
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Stroke/CVA (1770); Encephalopathy (1833); Hemorrhage/Blood Loss/Bleeding (1888); Pleural Effusion (2010); Pneumonia (2011); Pericardial Effusion (3271)
Date of Event 03/05/2023
Type of Reportable Event Death
Event or Problem Description
Crd_992 - valved grafts pas, patient site id: (b)(6) ; ((b)(4)).It was reported that on (b)(6) 2023, a 21mm sjm masters series valsalva aortic valved graft was implanted into the patient in an emergency surgery.There were no intraprocedural adverse events or device deficiencies noted.On (b)(6) 2023, atelectasis of the upper, middle, and lower lobe of the right lung was observed.The patient also had bilateral pneumonia and was hospitalized.On (b)(6) 2023, an ultrasound conducted which showed a small pericardial effusion and large left pleural effusion were found.Medication was administered.A pericardiocentesis was performed to drain the effusion.A neurological consultation demonstrated that the patient had paralysis and no reflex response.On head ct scan, vascular damage was observed, and the cause was believed to be due to acute stroke and post-anoxic encephalopathy.The patient was transferred to another hospital for further treatment.It is believed that the adverse events were related to the procedure, not related to the implanted device.The patient is reported to be stable, but did not wake up due to post-anoxic encephalopathy.It was reported that on (b)(6) 2023 medication was administered.No additional information was provided.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
(b)(4)- valved grafts pas, patient site id: (b)(6).Subsequent to the previously filed report, additional information was received that on 27 february 2023, the patient also suffered from respiratory failure that required the patient be placed on ventilator therapy.It was also noted that the patient had large amounts of bleeding that had been drained, 2100ml during the day and 490 ml at night.On (b)(6) 2023, the decision was made to transfuse the patient with 4 units of fresh frozen plasma, 5 units of red blood cells, and 4 units of prothrombin complex concentrates.The patient was also administered novoseven, octaplex, and fibryga.The patient's bleeding decreased/stopped and did not require a re-thoracotomy.An ultrasound was performed and showed no signs of cardiac tamponade.No additional information was provided.
 
Additional Manufacturer Narrative
 
Additional Manufacturer Narrative
An event of atelectasis of the upper, middle, and lower lobe of the right lung, bilateral pneumonia, pericardial effusion, large left pleural effusion, stroke and death was reported.A returned device assessment could not be performed as the device remains implanted and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Information from the field indicated that the patient did not wake up from sedation and was found to have an extensive perioperative stroke and post-anoxic encephalopathy.The patient was transferred to another facility for long term care and passed away at a later date.Based on the information received, the exact cause of death is unspecified, but most likely is due to the extensive brain injury in association with the need for emergency surgery and the post-operative bleeding.Emergency surgery with replacement of the aortic root is known to have a high risk for bleeding and neurologic injury with a known potential to result in a fatality.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
MASTERS SERIES HEART VALSALVA AORTIC VALVES GRAFT
Common Device Name
HEART-VALVE, MECHANICAL
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ST. JUDE MEDICAL PUERTO RICO, INC. REG#2648612
20 b st caguas west park
caguas 00725
*   00725
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16715706
Report Number2135147-2023-01581
Device Sequence Number12581492
Product Code LWQ
UDI-Device Identifier05414734009478
UDI-Public05414734009478
Combination Product (Y/N)N
Initial Reporter CountryPL
PMA/510(K) Number
P810002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Study,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/28/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/30/2024
Device Model Number21VAVGJ-515
Device Catalogue Number21VAVGJ-515
Device Lot Number8357203
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/20/2023
Supplement Date Received by Manufacturer06/07/2023
07/27/2023
Initial Report FDA Received Date04/11/2023
Supplement Report FDA Received Date06/28/2023
07/28/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/25/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Life Threatening; Other; Disability; Death; Hospitalization;
Patient Age55 YR
Patient SexMale
Patient Weight70 KG
Patient RaceWhite